Ugh, this next one I hate to even talk about.
It’s Stevens-Johnson syndrome.
Now, later on, we’ll talk about
what toxic epidermal necrolysis is.
They kind of go together, but let’s just
start with Stevens-Johnson syndrome.
It’s rare, but if it happens, it is a huge deal.
It’s a very serious disorder of
the skin and mucous membranes
that can become life threatening,
and that’s because it almost acts like
if it progresses and it really gets bad,
it just starts like flu-like symptoms
and you have these painful red and purplish
rashes kind of blisters that pop up
and then they peel and they form these erosions.
So, when we say erosions, that’s
because when a blister breaks,
you have that really sensitive skin
underneath it, but it’s much worse than that.
So, they start with these kind of
like flu, all over achy symptoms,
then they have this really
painful red or purplish rash
and the skin starts to break away and
the erosions are almost like a burn.
So, think about how painful it would be
if you dipped your hand into boiling
water and pulled it back out.
That’s what it feels like when
Stevens–Johnson syndrome progresses.
It’s similar to feeling the same kind of
damage from a really severe hot water burn.
It usually starts on the face and chest, but
it can spread throughout the whole body.
Now, just stop and think about that for a minute.
Can you imagine seeing someone
have to go through this
where they first start to not feel very good,
then they have these really
painful sores break out,
and then it just feels like they’ve
been dipped in hot boiling water?
And, they can also have mucous membrane
damage in the throat—their airway,
and swallowing and breathing becomes
really, really difficult for them to do.
So, Stevens-Johnson syndrome starts
with just kind of not feeling good,
progresses to these horrible
sores and erosions,
and then they lose that
protective skin covering.
And recovery can be a very, very long time.
These two syndromes, SJS and TEN
(Toxic Epidermal Necrolysis)
used to be considered separate conditions
but now they pretty much determined that
TEN is seen as like a continuum of SJS,
so as Stevens-Johnson syndrome becomes more
severe, it becomes Toxic Epidermal Necrolysis.
So, think about that—toxic skin death—
is essentially what toxic epidermal
necrolysis looks like.
So, they just end up losing all their skin.
Now, that is horrible, but I also want
you to take it one step further.
My skin does a lot of things.
My skin protects me from infection.
So, if I walk through this, If I end up having this,
now I am so likely to become infected,
and septic, and really, really sick.
My skin helps keep everything that
should be kind of moist on the inside.
You’re going to have real problems with
fluid shifting if someone loses their skin.
So, it’s just as serious and life threatening
as if someone had a severe burn and
all of their skin was also damaged.
So, let’s talk about how
this horrible thing happens.
It’s most often triggered by medications.
Now, you can also have a genetic
predisposition to develop this
like you’re maybe somebody’s who’s
more at risk of developing it,
but I’m going to show you a list of
drugs that are most often associated,
and let me underscore this is rare, but man,
if you’re that one person it happens
to, it’s a life-altering event.
So some seizure medications such
as carbamazepine, lamotrigine,
and phenytoin, you’ve got those listed there.
Some of those medications have
been known to cause this syndrome.
Allopurinol, something that we use
to treat gout or kidney stones—
that’s another group of medications
that have been known to cause this.
Sulfonamides—there they are again—
antibiotics are both lifesaving
and problematic as you can see.
Now, look at that next one, we
use that to treat HIV infection
and the last one is a type of
NSAID medication that we use.
So, that’s a pretty varied list.
That’s a little harder for you to keep track of.
Predominately, if I really want you to
narrow in on one sulfonamide antibiotics
is usually the one that we see
most often that causes this.
The good news is, we don’t give
a lot of sulfonamides anymore
because bugs have become very
resistant to that type of antibiotic.